Affiliations: Parkinson's Disease Research, Education and Clinical Center, Philadelphia VA Medical Center, PA, USA | Department of Neurology, University of Pennsylvania Perelman School of Medicine, PA, USA
Note:  Correspondence to: Dr. James Morley, Parkinson's Disease Research, Education and Clinical Center, Philadelphia VA Medical Center, 3900 Woodland Avenue, Mail Stop #127, Philadelphia, PA 19104, USA. Fax: +215 823 5815; E-mail: James.email@example.com
Abstract: Drug-induced Parkinsonism (DIP) secondary to antipsychotics and other dopamine antagonists is common and can be clinically indistinguishable from idiopathic Parkinson's disease (PD). Making the correct diagnosis is essential as it has important implications both for management of the underlying psychiatric condition and potentially lifelong therapy with antiparkinsonian agents. Additionally, because Parkinsonism does not always resolve with withdrawal of the offending agent or can recur years later, DIP may sometimes represent unmasking of incipient PD. The problem is increasing in scope as antipsychotic drugs are prescribed for a widening variety of indications, and understanding the factors that distinguish pharmacologic from degenerative Parkinsonism represents a significant unmet need. In this review, we discuss the rationale and evidence for using pre-clinical manifestations of PD, particularly non-motor symptoms, to distinguish between the conditions.